A patient was brought to the emergency department with complaints of extreme fatigue, nausea, vomiting, and muscle weakness. Lab results reveal the following: Na+ = 140 mEq/L; K+ = 2.0 mEq/L; Ca2+ = 8.6 mg/dl; Mg2+ = 1.4 mg/dL; and Cl– = 96 mEq/L. The electrocardiogram (ECG) tracing has a flat T wave and frequent PVCs (premature ventricular contractions). The patient's prescribed daily oral medications include furosemide 20 mg, digoxin 0.25 mg, and aspirin 81 mg. The nurse recognizes that these symptoms and diagnostic information are consistent with which of the following?
- 3) Hypokalemia
- Rationale: The serum potassium level is low (norm = 3.5 to 5.0 mEq/L). PVCs related to cardiac irritability and a flat T wave on an ECG are also indicative of hypokalemia. The patient takes furosemide (Lasix), a diuretic that can induce hypokalemia.
A patient was brought to the emergency department with complaints of extreme fatigue, nausea, vomiting, and muscle weakness. Lab results reveal the following: Na+ = 140 mEq/L; K+ = 2.0 mEq/L; Ca2+ = 8.6 mg/dL; Mg2+ = 1.4 mg/dL; and Cl– = 96 mEq/L. The electrocardiogram (ECG) tracing has a flat T wave and frequent PVCs (premature ventricular contractions). The patient's prescribed daily oral medications include furosemide 20 mg, digoxin 0.25 mg, and aspirin 81 mg. Why might the nurse question the order for digoxin 0.25 mg orally daily?
1) Based on the digoxin level, the dose may need to be increased.
2) The patient is at risk for an elevated digoxin level at this time.
3) Digoxin and furosemide should never be taken together.
4) The nurse should not be concerned about the order as written.
- 2) The patient is at risk for an elevated digoxin level at this time.
- Rationale: The hypokalemic patient on digoxin is at high risk for digoxin toxicity. The patient's serum digoxin level will need to be assessed as she receives potassium supplementation. Digoxin and furosemide can be taken together.
Which of the following is considered a first-line intravenous solution for a patient with hypovolemia?
1) 0.9% NaCl (normal saline)
2) 0.45% NaCl (1/2 normal saline)
3) Dextran (a plasma expander)
4) D5W (5% dextrose in water)
- 1) 0.9% NaCl (normal saline)
- Rationale: Hypovolemia occurs when there is a proportional loss of water and electrolytes from the extracellular fluid. Normal saline is an isotonic fluid that remains inside the intravascular space, thus increasing volume. Solutions of 0.45% NaCl and D5W are hypotonic fluids and therefore would pull body water from the intravascular compartment into the interstitial fluid compartment, leading to cellular death. Dextran is a hypertonic fluid that pulls fluid and electrolytes from the intercellular and interstitial compartments into the intravascular compartment and can be used in cases of hypovolemia but is not considered as a first choice.
A physician has prescribed 1,000 ml of 0.9% NaCl (normal saline) over 4 hours for a hypovolemic patient. The drop (gtt) factor is 60. What would the nurse set the drip rate at?
1) 75 gtt/min
2) 100 gtt/min
3) 250 gtt/min
4) 500 gtt/min
- 3) 250 gtt/min
- Rationale: Calculate the drip rate by multiplying the hourly rate by the drop factor in drops/mL divided by 60 min. An infusion of 1,000 mL over 4 hours yields an hourly rate of 250 mL.
A patient is to receive two units of packed red blood cells. Her blood group is O+. The nurse knows that the patient may receive blood from which of the following donors?
1) AB+, A–, B+, and O–
2) A+ and O+
3) AB– and O+
4) O+ and O–
- 4) O+ and O–
- Rationale: Persons with O+ blood may receive O+ or O-. Blood group O persons are considered "universal donors." Rh+ persons may receive Rh+ and Rh– blood. Persons who are Rh– may receive only Rh– blood.
A patient has been admitted to the hospital with medical diagnoses of hypervolemia, acute renal failure, and cardiac dysrhythmias. The patient's vital signs are the following: T = 98.4°F (36.9°C); P = 110; R = 32; BP = 162/102. On physical examination the nurse notes distended neck veins and 3+ pitting edema in both lower extremities. The patient reports he has been drinking and eating as usual but has been unable to urinate. Which is the most appropriate nursing diagnosis for this patient?
1) Excess Fluid Volume related to excessive food and fluid intake
2) Deficient Fluid Volume related to increased metabolic demands
3) Imbalanced Electrolytes secondary to fluid shifts
4) Excess Fluid Volume secondary to acute renal failure
- 4) Excess Fluid Volume secondary to acute renal failure
- Rationale: This patient is experiencing Excess Fluid Volume secondary to acute renal failure. There is no indication that he has engaged in excessive food or fluid intake. There is no laboratory result to indicate an electrolyte imbalance, although his test results will most likely demonstrate abnormalities because of the acute renal failure.
A patient is in respiratory distress. The physician has ordered arterial blood gases (ABGs). The results are the following: pH = 7.50; PCO2 = 26; HCO3 = 24 mEq/L. How should the nurse interpret the ABGs?
1) Respiratory acidosis
2) Respiratory alkalosis
3) Metabolic acidosis
4) Metabolic alkalosis
- 2) Respiratory alkalosis
- Rationale: The ABGs are consistent with respiratory alkalosis. The pH is elevated, indicating alkalosis. The PCO2 is decreased, which is also consistent with alkalosis. The HCO3 is within normal range.
For a patient in respiratory distress, the first arterial blood gases (ABGs) were the following: pH = 7.50; PCO2 = 26; HCO3 = 24 mEq/L. The ABGs were repeated the next morning. The new results are the following: pH = 7.47; PCO2 = 26 mmol/L; HCO3 = 28 mEq/L. The nurse recognizes that the values have changed and that the patient is now experiencing
1) respiratory acidosis.
2) metabolic alkalosis.
3) partial compensation.
4) complete compensation.
3) partial compensation.
Rationale: Although the pH remains alkalotic, the bicarbonate level has begun to rise to compensate for the low PCO2. Complete compensation occurs when the pH returns to normal.
The nurse is discontinuing a central venous access device. When she removes the catheter, she notes that a portion of the tip is missing. What action must she take?
1) Apply a tourniquet above the site.
2) Start a new peripheral IV.
3) Apply warm compresses to the site.
4) Notify the physician and radiologist.
- 4) Notify the physician and radiologist.
- Rationale: Loss of the catheter tip places the patient at risk for an embolus. Because the catheter was in a central vein, it is not possible to place a tourniquet above the site. Warm compresses are appropriate follow-up care for IV extravasation or infiltration. A new peripheral IV may be needed, but this is not the priority. The nurse must notify the physician and radiologist.
The student nurse is reviewing a patient's laboratory reports. Which of the following results should be reported to the primary care provider?
1) Na+ = 126 mEq/L
2) K+ = 3.8 mEq/L
3) Ca2+ = 9.2 mg/dL
4) Mg2+ = 1.8 mg/dL
- 1) Na+ = 126 mEq/L
- Rationale: Serum sodium of 126 mEq/L indicates significant hyponatremia. The student nurse should report the findings to the nurse with whom she is working (or the primary care provider, depending on agency policy) who will report the findings to the primary care provider. The other laboratory results are all within normal limits.